Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 15, NWS Los Angeles, CA

March 22, 2017Los Angeles County, California

NWS Los Angeles, CA issued this flash flood warning at Mar 22, 2017, 7:42 PM PDT for Los Angeles County, California. It was in force for 93 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 22, 2017, 7:42 PM PDT (02:42 UTC)
Expired
Mar 22, 2017, 9:15 PM PDT
In force
93 min
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

County Los Angeles County, CA

The radar

The Los Angeles radar (KVTX), 78 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 2.7 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WGUS56 KLOX 230242
FFWLOX
CAC037-230415-
/O.NEW.KLOX.FF.W.0015.170323T0242Z-170323T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
742 PM PDT WED MAR 22 2017

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Sand Burn Area  in North central Los Angeles County in 
  southwestern California...

* Until 915 PM PDT

* At 740 PM PDT, Doppler radar indicated heavy rain across the warned
  area. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Santa Clarita...The Sand Burn Area. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3431 11835 3438 11849 3446 11840 3447 11826
      3439 11819 3433 11827

$$

Kaplan/Rat
1 follow-up statement
910 
WGUS76 KLOX 230331
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
831 PM PDT WED MAR 22 2017

CAC037-230337-
/O.CAN.KLOX.FF.W.0015.000000T0000Z-170323T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Los Angeles CA-
831 PM PDT WED MAR 22 2017

...THE FLASH FLOOD WARNING FOR THE SAND BURN AREA IN NORTH CENTRAL 
LOS ANGELES COUNTY IS
CANCELLED...

A strong thunderstorm that moved across the Sand Burn Area has 
pushed to the east. There were no major flood issues reported at 
this time. There could be local road flooding in the warned area, 
but with the thunderstorm weakening and moving out of the area, have 
decided to cancel the warning.  

LAT...LON 3431 11835 3438 11849 3446 11840 3447 11826
      3439 11819 3433 11827

$$

Kaplan/RAT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 4:59 PM PDT, 2 hours 43 minutes earlier.

Area forecast discussion, Mar 22, 4:59 PM PDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
459 PM PDT Wed Mar 22 2017

...update for new aviation discussion...

.SYNOPSIS...
Possible precipitation with isolated thunderstorms will occur
into tonight. A dry and breezy northerly flow may bring a warming
trend from Thursday into Friday. But from Friday night through
Saturday precipitation is again possible with cooler temperatures.
Then early next week decreasing clouds will occur as high pressure
moves in.

&&

.SHORT TERM...(TDY-SAT)

The latest radar imagery showed the cold front stretched across
the southeastern portion of San Luis Obispo (SLO) County and
across Santa Barbara County... just to the east of Gaviota. There
were good build ups along the front and a few behind it in SLO
County with the strongest cell near Buttonwillow along the front
and another east of Paso Robles near Shandon. Rainfall rates have
been about a tenth of an inch per hour with the frontal passage
and just a bit more with the stronger storms. There was a funnel
cloud reported with the Buttonwillow storm earlier in the day near
Santa Maria and small hail and gusty winds are also possible.

Widespread instability continues across the region and across the
coastal waters through this evening. LIs are negative 2-3 with
CAPE values 300-500 J/KG in many areas... but they become negative
LIs of 5-7 with CAPE values of 500-800 J/KG in the Ventura County
mountains this afternoon and evening with values just a little
less favorable in the Los Angeles County mountains. Moisture is a
bit limited but with breaks in the clouds providing a little extra
heating there should be increased enhancement of the storms as
the front moves across through Ventura and Los Angeles Counties.
The vertical wind profile does not favor deep rotation but terrain
may provide enough curvature to the profile to have another funnel
develop.

Rainfall totals will be a tenth to a quarter inch with up to a
half inch or so near thunderstorms. As the colder airmass comes
in behind the front the higher elevations will get a dusting of
snow. The snow level will begin near 6000 feet and drop to near
5000 feet overnight with one to three inches of snow possible
above 6000 feet.

As the wind shifts to the northwest-north direction winds will
become gusty in Santa Barbara County in the traditional sundowner
canyons and locations. The winds will generally remain below
advisory criteria but there may be periods when they approach
those levels.

Skies will clear and temperatures will warm on Thursday and Friday
as a weak ridge of higher pressure builds into the region. Increasing
onshore flow may keep coastal areas a few degrees cooler on Friday
though the flow will likely boost the temperature a few degrees
in the Antelope Valley due to downslope flow. Thursday will likely
be the warmest day north of Point Conception due to the
increasing clouds ahead of the next weather system blocking the
Friday afternoon sunshine.

The next chance of precipitation comes to the region by late
Friday. The models are not in sync regarding the exact timing of
the system... with a possibility of the precip coming Friday
afternoon north of Point Conception versus late on Friday. However
the trend is for less rainfall overall with this next system and
to bring it in earlier rather than later. So areas to the north
will have the best chance of rain by the Friday evening commute
and those to the south of Point Conception will have the best
chance of rain Friday night into Saturday morning.

Skies will slowly clear on Saturday and some precipitation may
linger in the Los Angeles County mountains.

.LONG TERM...(SUN-WED)

Conditions will be warmer and drier on Sunday as a weak ridge
moves into the region... which is followed by a weak trough on
Monday and a slight chance of light showers. There continue to be
significant differences in the models beyond Monday however...
with the possibility of a stronger ridge over the region or a low
pressure center that drops down to the east of the region. The
second solution provides a possibility of unsettled weather for
Tuesday and Wednesday. Have kept the forecast on the warm and dry
side but this discrepancy will bear watching.

&&

.AVIATION...23/0000Z

At 2303Z, there was no marine inversion present at KLAX.

Generally hi confidence in the 00Z TAFs. VFR conditions are expected
at all the airfields thru Thu afternoon. There is a slight chance of
thunderstorms around KWJF and KPMD thru about 02Z this evening, with
a 20 percent chance of MVFR conditions. Gusty w to nw winds will
affect several airfields thru this evening, and some airfields Thu
afternoon, including KSBA, KOXR, KCMA, KSMO, KLAX and KLGB. Gusty w
to nw winds will affect KWJF and KPMD thru Thu.

KLAX...Generally hi confidence in the 00Z TAF. VFR conditions are
expected thru Thu evening. Gusty w winds will affect the airfield
thru this evening, and again Thu afternoon and early evening.

KBUR...High confidence in the 00Z TAF with VFR conditions expected
through Thu afternoon.

&&

.MARINE...22/200 PM

Isolated thunderstorms are possible early today across the
northern waters initially, then across all coastal waters late
morning through the early evening hours. Any thunderstorm that
forms will be capable of producing locally gusty winds and rough
seas, dangerous lightning, heavy rainfall with reduced visibility,
and waterspouts.

Gusty NW winds will reach SCA levels tonight through Thursday.
There will be a few gale force gusts between San Nicolas Island
and Santa Rosa Island during this time. The winds will weaken late
Thursday night into Friday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect through Thursday afternoon
      for zones 39>41-87. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 645-650-670. (See LAXMWWLOX).
     Small Craft Advisory in effect until 4 PM PDT Thursday for
      zone 655. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PDT Thursday for
      zones 673-676. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(SAT-WED)
A weak rain event is expected Friday night and Saturday, with
minimal impacts. High surf and strong rip currents are likely
Friday into Sunday.

&&

PUBLIC...Kj
AVIATION...Sirard
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

In the hours before

Special weather statement, Mar 22, 3:47 PM PDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service OXNARD CA
347 PM PDT WED MAR 22 2017

CAZ044-053-054-059-088-222345-
Ventura County Interior Valleys CA-Ventura County Mountains CA-
Antelope Valley CA-
Los Angeles County Mountains excluding the Santa Monica Range CA-
Santa Clarita Valley CA-
347 PM PDT WED MAR 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VENTURA AND
NORTHWESTERN LOS ANGELES COUNTIES UNTIL 445 PM PDT...

At 342 PM PDT, National Weather Service doppler radar was tracking
strong thunderstorms along a line extending near Pyramid and Castaic
Lakes. These storms were moving east around 25 mph. Small hail,
frequent lightning, local flooding and wind gusts up to 50 mph will
be possible with these storms.

Locations impacted include...
Lancaster...
Palmdale...
Quartz Hill...
Lake Hughes...
Elizabeth Lake...
Pyramid Lake...
Interstate 5 over the Grapevine...
Gorman...
Highway 138 between Quail Lake and Lancaster...
and Castaic Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Pyramid or Castaic Lakes, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3460 11809 3457 11885 3482 11889 3482 11816
TIME...MOT...LOC 2242Z 271DEG 16KT 3468 11863 3466 11881

Hall/Kaplan

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 5:00 PM PDTAreal Flood AdvisoryLOXLos Angeles, Ventura2 hr
Mar 22, 7:16 PM PDTAreal Flood AdvisoryLOXLos Angeles, Ventura59 min

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.